Lupus and Plaquenil

My wife was put onto Plaquenil 2 weeks ago and has just come out in what we believe is an allergic reaction to it

Having researched online it seems her rash is the same as some of the images shown when reacting to Plaquenil

She is taking the Non-generic version so this is rare but then everything seems to be rare about the illness

Has anyone else had any allergic reactions ?

What did you do?

What did the doctors say?

10 Replies

oldestnewest
  • I was uncomfortable with it and it really caused big upset to my digestion for a while. Didnt dare sneeze, but this cleared up after a couple of months. I swear by it now.

    Rash doesnt sound good, better speak to the specialist.

  • i started taking this 5mths ago at first i was on 2 tablets a day but suffered severe stomach cramps . I also had an itchy feeling on my legs and arms but nothing you could see i went to the doctors and reduced my dose to 1 a day, this helped and im okay now. I really didnt want to stop taking this as my joint pain and tiredness are so much better now.I would advise going to your GP and see what he says or dont you have a number that you could call rheumy nurse on for some advice. Hope your wife some answers soon x

  • I get itchy skin from time to time, mainly on my arms and hands, but its not very often. I take 2 Plaquenil each day, havent noticed any bad side effects and my consultant wants me to stay on 2 as one isnt enough....I tried a saliva stimulant prescribed by a dental surgeon for dry mouth and that made me quite poorly, I had to come off it straight away. Amongst other things it caused a severe red rash on my arms so it could be the drugs your wife is taking...best to see your doctor :)

  • Hi 'Livingthedream'

    I was put on Hydroxychloroquine nearly 20 years ago and I did have a reaction to it. Like your wife I had a very itchy rash but it did take longer than that for me to react. But boy when it did! It was difficult because of the build up effect of the drug so it did take a while to get out of my system. I was in quite a state at the time both because of the rash but also because I was trying to cope without anything tackling the Lupus. Got there in the end though! Please get 'er-in-doors' to see a doctor because I would think that there maybe a chance that she has to stop the Hydroxychloroquine like I did. Good luck and I hope you get sorted well before Christmas.

  • Since being on the plaquenil, I have severe stomach cramps, and bodily functions that i hate talking about LOL, this goes on and off during the week. My hair is thinning and my scalp burns at times. I am getting concerned. Is there another medication for Lupus?

  • I was put on Hydroxychloroquine sulphate too (another version to plaquenil) and I had a severe reaction called Stevens-Johnson Syndrome which ended up with TENS - I was in intensive care for a while and as it covered 98% of my body it nearly killed me - I am still suffereing from the effects 11 months on - my message to you is get your wife medically checked to make sure she too does not have SJS - it can be a dangerous reaction and one I would not wish upon anyone. SJS is rare - less than 1:1.3 million get it - sadly I was that 1 in 1.3 million :( - take care.. I remain unmediatated for lupus as it is too dodgy to give me anything else at present..

  • I sometimes wonder if the drug is right for me too,,after 4months my tummy is still not right(nothing i dare write on here yuk),,my skin still itches,,hair getting thinner and my scalp burns sometimes too,,at one time the skin on the inside of my lips just peeled away,,,haven't had that for a while now.I hope you get some answers.

  • Just don't sneeze.

  • Hi, I have been on Hydroxychloroquine Sulphate for the past twenty years. It defo helps with Luppie symptons, tiredness and aches etc. I do suffer tummy problems and- not always- but very itchy abdomen and back that drives me crazy. It has also changed my skin tone and people ask where I have been for my holiday! I wish. Cannot go in sun at all because of the problems but my side effects are no where as severe as your wifes seem to be. Maybe the dose is too high? It takes a long time to get used to but I would be frightened to stop it now as I know it definately helps me. Please see your rheumy and explain the problems. I do hope they subside and she can get the real benefit from them. It is all trial and error with this bloody lupus. Wish her well with sorting it out. I know how scary it is when first diagnosed but you have to deal with it best you can and in time, hopefully, with a lot of support things will even out for her.

    Good luck and best wishes xx

  • I have been on for 2 weeks. I'm now covered head to toe in a itchy rash everywhere on body, I look like I have meningitis.. I went hospital today and all they said to do was to stop the treatment and take allergy tablets

You may also like...